Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Jackson, KY

June 15, 2000Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 15, 2000, 6:51 PM EDT for Rowan County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 15, 2000, 6:51 PM EDT (22:51 UTC)
Expired
Jun 15, 2000, 7:30 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rowan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KJKL 152253
SVRJKL
KYC205-152330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
651 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ROWAN COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MOREHEAD

* UNTIL 730 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEARFIELD...OR ABOUT 3 MILES SOUTH OF
  MOREHEAD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF HALDEMAN AT 700 PM EDT
  OVER ELLIOTTVILLE AT 705 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3819 8348 3810 8342 3814 8326 3829 8333

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:35 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 2:35 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EDT THU JUN 15 2000

THE MODELS ARE SIMILAR AND SHOW THAT INSTABILITY AND DEEP MOISTURE
PERSIST OVER EASTERN KY THROUGH SATURDAY. A SHORT WAVE TROUGH...
MOVING OVER EASTERN KY NOW...DAMPENS AS IT MOVES NORTHEAST TONIGHT.
HOWEVER...A BROAD MEAN TROUGH POSITION REMAINS OVER THE NORTHERN
CONUS...AND SHORT WAVES CONTINUE TO MOVE THROUGH IT. MEANWHILE...A
BLOCKING RIDGE OFF THE EAST COAST STAYS IN PLACE...AND RETROGRADES
WITH TIME. THIS WILL KEEP TROPICAL MOISTURE MOVING OUR WAY FROM THE
GULF OF MEXICO. AS A RESULT...MOSTLY CLOUDY SKIES WILL PREVAIL WITH
STRONGLY DIURNAL THUNDERSTORM DEVELOPMENT. STRONG THUNDERSTORMS ARE
POSSIBLE AGAIN SATURDAY AFTERNOON AS ANOTHER SURFACE COLD FRONT
APPROACHES FROM THE UPPER MIDWEST.

IN THE EXTENDED PERIOD...SUNDAY THROUGH TUESDAY...LITTLE CHANGE IS
EXPECTED AS DEEP SOUTHWEST FLOW AND MOISTURE IMPORT CONTINUES. THERE
WILL BE A CHANCE FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS EACH
DAY.

WORK ZONES WILL BE OUT AROUND 3 PM UNDER SDFOZFJKL.

JKL 71/81 70/80  3525
LOZ 70/83 69/82  2525

.JKL...SEVERE THUNDERSTORM WATCH IN FAR EASTERN KENTUCKY UNTIL 7 PM.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:13 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell32 min
Jun 15, 12:13 PM EDTSevere Thunderstorm WarningJKLMorgan32 min
Jun 15, 12:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Wolfe49 min
Jun 15, 12:37 PM EDTSevere Thunderstorm WarningJKLClay, Owsley23 min
Jun 15, 12:59 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin, Morgan46 min
Jun 15, 1:09 PM EDTSevere Thunderstorm WarningJKLPerry51 min
Jun 15, 2:00 PM EDTSevere Thunderstorm WarningJKLFloyd45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.